About SSRI Discontinuation
Some people who discontinue their antidepressants are at a higher risk of experiencing discontinuation symptoms than others. We don’t necessarily understand the reasons behind this, but we are here to support the people for whom it happens. Symptoms may be both physical and/or psychological. The risk of experiencing these symptoms when discontinuing an antidepressant is thought to be greater if you are stopping altogether versus switching to a similar drug. The group of symptoms that can occur when discontinuing SSRIs is sometimes referred to as “discontinuation syndrome”.
We offer customized services to help individual patients minimize or avoid discontinuation syndrome. To do so we work directly with you and your doctor to design a custom tapering schedule based on your unique needs and considering any previous history you may have had with discontinuation syndrome.
Our compound tapers allow you to gradually taper off your medication in ever smaller doses and at a pace that’s just right for you. Tapers can be fine-tuned during the tapering period based on your individual symptoms.
Common Questions About SSRI Discontinuation
Prolonged use of drugs that affect the brain can lead to changes within the brain including changes in how the brain communicates with itself (neurotransmitter release and receptor numbers). After such a drug is stopped the central nervous system must readjust to achieve the state that was present in the brain before treatment was started. If the amount of drug in the system falls rapidly, readjustments in the brain may not be able to keep pace and discontinuation symptoms occur (Haddad 1998).
You may be at greater risk of developing symptoms of Discontinuation Syndrome if:
- You’ve been taking your antidepressant for longer than 2 months
- You undergo an abrupt dose reduction, or discontinuation altogether
- You’ve been on higher doses of your antidepressant
- You’ve been on an antidepressant that is used rapidly by the body (this is referred to as a “short elimination half-life”)
- You had a lot of symptoms of anxiety when starting your antidepressant
- You’ve previously experienced symptoms of SSRI discontinuation syndrome
- You’re female
Discontinuation symptoms can occur with any SSRI, but the frequency and severity of symptoms generally appear to vary according to how fast the body uses up the drug (ie. the drug’s elimination half-life ). Studies investigating the likelihood of symptoms of discontinuation syndrome associated with common antidepressants have shown the following:
- Antidepressant with the least risk of discontinuation symptoms: Fluoxetine
- Antidepressants at an intermediate risk: Citalopram, Escitalopram and Sertraline
- Antidepressant with the greatest risk of discontinuation symptoms: Paroxetine
People can experience SSRI discontinuation syndrome in different ways, including a mix of the symptoms mentioned below, with some symptoms being more severe than others.
- Electric-like shocks
- Auditory/visual hallucinations
This is a kit developed at Pharmacy.ca to assist physicians and patients with tapering off medications; it is designed specifically to help avoid the negative effects that can occur upon abruptly stopping a medication.
The words “Step-Wise” indicates that we are decreasing the strength of the medication in small steps rather than abruptly. Each kit is custom made for an individual patient, and consists of several weeks of medication in ever decreasing doses.
The “10X10” refers to a 10% decrease in strength each week for 10 weeks. The last step (the 10th week), is set at half of the dose taken in week 9 as an added precaution to step down as gently as possible.
We will take care of the rest.
While the standard tapering kit is a 10X10 format, we can prepare any tapering schedule you and your doctor would like to use. Occasionally we taper for less than ten weeks, but in other cases we taper for 20 weeks or even longer. The service is customized to each patient and can be adjusted throughout the taper period based on any discontinuation symptoms experienced.
First and foremost our 15 years of clinical tapering experience has taught us that a 10% reduction can be successful for many patients. Furthermore, when we examined clinical literature on the optimal rate of dose reductions, we found that a 25% dose reduction was associated with discontinuation syndrome. The purpose of the taper is to avoid the syndrome; thus a very cautious approach is recommended.
Since paroxetine, fluvoxamine, sertraline and citalopram all have a shorter half-lives, it takes about a week to reach a new ‘steady state condition’; therefore, tapering at weekly intervals makes sense.
However, we will prepare any tapering schedule requested by the physician and patient.
Have your physician call our pharmacist and give a verbal prescription including the starting dose, the percentage of the dose you wish to taper by, and the length of the taper period.
– or –
Have your physician write the prescription specifying the starting dose, the percentage of the dose you wish to taper by, and the length of the taper period, and have them fax the prescription to us at 1-800-727-9203 (prescriptions must be faxed from the doctor’s fax machine).
We will take care of the rest.